Tennessee, 2022

Damaging Winds in Tennessee, June 26, 2022

June 26, 2022 · NWS MRX · 3 events in 3 counties and zones

A cluster of storms from a mesoscale convective system that crossed Kentucky moved southwest into East Tennessee in the evening, producing gusty winds that blew down a few trees in the southern Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cluster of storms from a mesoscale convective system that crossed Kentucky moved southwest into East Tennessee in the evening, producing gusty winds that blew down a few trees in the southern Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 2:34 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 2:34 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Sun Jun 26 2022

.SHORT TERM (This Evening through Monday)...

Key Messages:

1. Isolated strong to possibly severe storms through this evening.
Main concerns are localized flash flooding and strong/gusty winds
of 40-50 mph.

2. Frontal boundary moves across the area Monday morning with
cooler air spreading into the region.

Discussion:

Meso analysis shows a quasi-stationary outflow boundary from the
morning convection between GKT and MOR northward. Fairly unstable
air mass along and west and south of this boundary with MLCAPES of
1500-2200 with very moist air with PWS approaching 2 inches.
DCAPES limited between 500 and 600. Shear is essentially no
existant making storm mode more pulse celluar to multi-cell in
nature. Message remains that the main concern with these storms
are localized flash flooding due to the slow movement of the
storms and strong/gusty winds of 40-50 mph due to precipitation
loading enhancing downdrafts. These winds can produce isolated
downed trees and power lines. Similar to yesterdays storms but
more coverage.

Latest HREF and HRRR models show widespread shower and
thunderstorm activity over much of the area through this evening
producing some much needed rainfall.

This activity is associated with an approaching frontal boundary
with weak 850mb southerly flow/transport winds. Upper level
forcing is quite weak with best dynamics well north of the area
thus convection will weaken significantly by around sunset.

For late Tonight, frontal boundary will move into the Plateau
counties. Plenty of moisture and weakening instability can be
expected overnight ahead of this boundary. Isolated to scattered
showers and possibly a thunderstorm is expected.

For Monday, frontal boundary moves across the area during the
morning. Greatest coverage of shower and storm redevelopment will
be generally east of interstate 40/75 corridor. Frontal boundary
will exit the far east Tennessee Mountains and southwest North
Carolina by mid to late afternoon ending chances of convection.

Drier air will advect into the western and northern sections of
the southwest Virginia and east Tennessee during the afternoon
with sunshine returing in the afternoon. More pleasant
temperatures and humidity levels are expected late in the day.

.LONG TERM (Monday Night through Sunday)...

Key Messages:

1. Below normal temperatures and stable conditions Tuesday with a
cold front south of the area.

2. A warming trend through the rest of the work week, with rain
chances increasing late in the week.

Discussion:

Front will continue to slowly move southeastward across the
southeast US. Front may remain close enough to the southern
Appalachian Mountains Tuesday into Wednesday that we get some
precipitation with an inverted trough over the area. Best chances
will be along the mountains and across southeast TN. Have kept PoP
chances low as it looks like any activity that does occur would be
isolated in nature. There will be cooler and more seasonable
temperatures for the first half of the work week under the more
stable air mass. Temperatures will begin to warm up during the
middle of the week, and we'll be flirting with 90's Thursday through
the rest of the weekend. With the low level moisture remaining in
place with the surface high off the Atlantic coast can't completely
eliminate some isolated diurnal convection developing, but
widespread rain is not forecast through Thursday. Better chances for
convection will come as we near the weekend time frame with
increased moisture flow ahead of an approaching front. Have undercut
PoP guidance for this weekend, as it seems there's some
discrepancies with the strength and timing of the low pressure
system, and associated frontal boundary as it moves across the
eastern portion of North America.

&&

.AVIATION...
18Z TAF DISCUSSION.

Main concern through the forecast period is expected convection
for this afternoon/evening with the greatest coverage of
thunderstorms between 23-02Z. Besides the storms, MVFR conditions
are expected at TRI/TYS and possibly CHA between 09-14Z Monday
morning.

Otherwise, VFR conditions are expected. Due to the area
convection, wind direction and speed will be quite variable this
afternoon and evening. Frontal boundary will move across the area
Monday morning with winds becoming more west to northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  86  66  84  68 /  50  40  10  20  10
Knoxville McGhee Tyson Airport, TN  71  83  63  84  67 /  60  50  10  20  10
Oak Ridge, TN                       70  84  62  84  65 /  60  30   0  10  10
Tri Cities Airport, TN              67  81  55  83  61 /  70  40   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 26, 2:00 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
300 PM EDT Sun Jun 26 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
300 PM EDT Sun Jun 26 2022 /200 PM CDT Sun Jun 26 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Isolated Strong Thunderstorms with Localized Flash Flooding
Possible through Early Sunday Evening...

Scattered to numerous showers and thunderstorms are expected
through the evening hours. A few strong to possibly severe storms
are expected with isolated strong and gusty winds of 40 to 50 mph.
With abundant moisture in place, localized flash flooding is also
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 26, 2:47 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT Sun Jun 26 2022

TNZ035-067-262030-
Roane TN-Morgan TN-
347 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of southeastern Morgan
and northern Roane Counties through 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Midtown, or 8 miles north of Rockwood, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Wartburg, Midtown, Harriman, Oakdale,
Coalfield, Bradbury and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 8469 3591 8468 3598 8471 3603 8476
      3609 8476 3622 8453 3620 8447 3616 8444
      3614 8445 3611 8442 3609 8438 3589 8432
      3589 8433 3584 8434 3582 8438 3579 8438
TIME...MOT...LOC 1947Z 286DEG 11KT 3599 8464

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 26, 3:10 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
410 PM EDT Sun Jun 26 2022

TNZ067-068-086-262100-
Northwest Monroe TN-Roane TN-Loudon TN-
410 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of Loudon, northwestern
Monroe and southeastern Roane Counties through 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lenoir City, Sweetwater, Loudon, Madisonville, Vonore, Greenback,
Philadelphia, Paint Rock, Fort Loudon State Park and McGee Carson
Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 8454 3565 8458 3582 8451 3576 8415
      3574 8417 3571 8417 3570 8416 3567 8416
      3567 8414 3562 8416 3561 8419 3559 8417
      3549 8422
TIME...MOT...LOC 2010Z 290DEG 13KT 3571 8446

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Jun 26, 3:31 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
431 PM EDT Sun Jun 26 2022

TNZ012-262115-
Scott TN-
431 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of northwestern Scott
County through 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 13 miles west of Oneida. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big South Fork National Park and Honey Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8458 3642 8461 3645 8470 3650 8471
      3659 8478 3660 8478
TIME...MOT...LOC 2030Z 279DEG 1KT 3658 8473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jun 26, 3:48 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Sun Jun 26 2022

TNZ012-013-035-036-262130-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
448 PM EDT Sun Jun 26 2022

...Strong thunderstorms will impact portions of Morgan, northwestern
Anderson, southwestern Campbell and central Scott Counties through
530 PM EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntsville to 14 miles south of Jamestown.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Wartburg, Jacksboro, Huntsville, Helenwood, Caryville,
Rocky Top, Norris, Sunbright and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3625 8402 3595 8458 3595 8460 3593 8463
      3593 8464 3618 8490 3620 8491 3624 8489
      3624 8488 3626 8488 3630 8482 3630 8480
      3631 8479 3651 8445
TIME...MOT...LOC 2048Z 308DEG 23KT 3644 8449 3624 8485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jun 26, 4:04 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
504 PM EDT Sun Jun 26 2022

TNZ099-100-262145-
Bradley TN-Hamilton TN-
504 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of southwestern Bradley
and southeastern Hamilton Counties through 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or near Chattanooga, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Lakesite, Ridgeside, Harrison, Red Bank, Collegedale,
East Brainerd, Red Clay State Park, Harrison Bay State Park and East
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 8533 3522 8515 3501 8490 3499 8494
      3499 8525
TIME...MOT...LOC 2103Z 325DEG 10KT 3510 8519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jun 26, 4:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
534 PM EDT Sun Jun 26 2022

TNZ013-262230-
Campbell TN-
534 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of northern Campbell
County through 630 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 10 miles south of Williamsburg, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jellico, Fincastle, White Oak, Elk Valley and Indian
Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8403 3655 8398 3651 8396 3646 8393
      3644 8393 3630 8413 3650 8428 3651 8426
      3653 8426 3653 8425 3656 8425 3657 8426
      3659 8426
TIME...MOT...LOC 2133Z 320DEG 13KT 3659 8421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TD

The radar

The Knoxville radar (KMRX), 65 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
June 26, 5:15 PM EST
Where
Claiborne County, Clairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.550, -83.950

Trees were blown down across Highway 90.

Thunderstorm Wind, Monroe

When
June 26, 7:20 PM EST
Where
Monroe County, 1.49 mi NNW of Wood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.600, -84.510

A few trees were blown down near Murray's Chapel.

Thunderstorm Wind, McMinn

When
June 26, 7:30 PM EST
Where
McMinn County, 1.32 mi ENE of Reagan
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.560, -84.510

A couple trees were blown down, one on County Road 326 and another on County Road 325 and Highway 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027259, 1027260, 1027261.